Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 10, NWS Spokane, WA

June 11, 1998Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 11, 1998, 9:08 PM PDT for Whitman County, Washington. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1998, 9:08 PM PDT (04:08 UTC)
Expired
Jun 11, 1998, 9:55 PM PDT
In force
47 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Whitman County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS1 KGEG 130406
SVRGEG
WAC075-120455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
908 PM PDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND NORTH CENTRAL WHITMAN COUNTY IN SOUTHEASTERN
  WASHINGTON

* UNTIL 955 PM PDT

* AT 905 PM PDT... SEVERE THUNDERSTORM INDICATED 13 MILES NORTHWEST
  OF COLFAX OR 4 MILES SOUTHEAST OF SAINT JOHN... BY SPOTTERS...
  MOVING EAST 10 MPH.

* NO CITIES ARE IN THE PROJECT PATH OF THIS STORM.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

MHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:00 PM PDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 11, 8:00 PM PDT, 1 hour 8 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
800 PM PDT THU JUN 11 1998

CONVECTION CONTINUING ACROSS NORTHEAST WASHINGTON AND THE EXTREME
NORTHERN IDAHO PANHANDLE.  SPOTTER REPORTS INDICATE AS MUCH AS ONE
INCH OF RAIN IN 15 MINUTES.  A SMALL STREAM FLOOD ADVISORY IS
IN EFFECT UNTIL 830 PM IN PARTS OF THE EXTREME NORTHERN IDAHO
PANHANDLE.  WATER VAPOR IMAGERY INDICATES RIDGING MOVING INTO CENTRAL
WASHINGTON AT THIS TIME WITH A DEFORMATION ZONE ALONG THIS BOUNDARY.
THE THUNDERSTORMS HAVE BEEN TRAINING ACROSS THE NORTHERN IDAHO
PANHANDLE.  CONVECTION WILL BE DECREASING THROUGH THE EVENING.  WATER
VAPOR IMAGERY ALSO INDICATES A WEAK SHORTWAVE IS IN SOUTH CENTRAL
B.C. CANADA.  NEW 00Z ETA BRUSHES SHORTWAVE ACROSS THE EXTREME NORTH
ON FRIDAY WITH WEAK RIDGING CONTINUING ALONG THE COAST.  THIS IS
COVERED IN THE SECOND PERIOD FORECASTS.

ZONES HAVE ALREADY BEEN UPDATED.  NO MORE UPDATES PLANNED.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 053/081/051/081 1210
CQV 055/085/054/085 2210
S86 050/077/048/077 2210
COE 050/081/049/081 1210
WWP 051/078/050/078 1210
LWS 059/083/057/083 1210
MOS 051/079/049/079

.GEG...NONE.

In the hours before

Local storm report, Jun 11, 6:28 PM PDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
628 PM PDT THU JUN 11 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    BONNERS FERRY             ID
06/11/98   BOUNDARY                       1820 SPOTTER LOCATED SOUTH
                                          OF BONNERS FERRY HAS A
                                          THUNDERSTORM WITH 1.0
                                          INCHES OF RAIN IN 15
                                          MINUTES.

Nearby

Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.